Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 143, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2011, 7:33 PM CDT for Chase County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2011, 7:33 PM CDT (00:33 UTC)
- Expired
- May 24, 2011, 8:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:14 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1376 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
074
WUUS53 KICT 250033
SVRICT
KSC017-250130-
/O.NEW.KICT.SV.W.0143.110525T0033Z-110525T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT TUE MAY 24 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CASSODAY...OR 20 MILES NORTHEAST OF EL DORADO...AND
MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...MATFIELD GREEN...STRONG CITY...SAFFORDVILLE AND
BAZAAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3852 9635 3818 9635 3809 9637 3808 9639
3809 9680 3853 9654 3853 9636
TIME...MOT...LOC 0034Z 209DEG 34KT 3811 9665
WIND...HAIL 60MPH 1.00IN
$$
COOK1 follow-up statement
718
WWUS53 KICT 250128 RRA
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT TUE MAY 24 2011
KSC017-250138-
/O.EXP.KICT.SV.W.0143.000000T0000Z-110525T0130Z/
CHASE KS-
828 PM CDT TUE MAY 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR CHASE COUNTY WILL EXPIRE AT
830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3852 9635 3818 9635 3809 9637 3808 9639
3809 9680 3853 9654 3853 9636
TIME...MOT...LOC 0128Z 209DEG 34KT 3856 9633
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:00 PM CDT, 33 minutes earlier.
Area forecast discussion, May 24, 7:00 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 700 PM CDT TUE MAY 24 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ONGOING CONVECTION WILL PERSIST THROUGHOUT MUCH OF THE NIGHT WITH IFR CONDITIONS IN HEAVIEST PRECIPITATION. APPEARS ANOTHER ROUND OF CONVECTION WILL MOVE THROUGH KHUT/KICT IN THE NEXT FEW HOURS ASSOCIATED WITH DRYLINE. AFTER ANOTHER SHORT BREAK AND TEMPORARY CLEARING...APPEARS THAT SCATTERED SHOWERS/THUNDERSTORM WILL DEVELOP IN THE VICINITY OF LOW AND ALSO ALONG COLD FRONT LATER TONIGHT AND MAINLY TOMORROW. GENERALLY EXPECTING MVFR CEILINGS WITH PRECIPITATION NEAR UPPER LOW. -HOWERTON && .PREV DISCUSSION... /ISSUED 125 PM CDT TUE MAY 24 2011/ DISCUSSION... EARLY THIS AFTERNOON...WATER VAPOR IMAGERY SHOWS THE MAIN UPPER WAVE APPROACHING THE OK PANHANDLE/WESTERN KS WITH SOME MID LEVEL COOLING CU NOW SHOWING UP OVER FAR SW KS. THIS IS LIKELY THE LEADING EDGE OF THE COOLER MID LEVEL AIR NEEDED TO ERODE CAP. THEREFORE FEEL THAT INITIATION ALONG THE DRYLINE COULD OCCUR AS EARLY AS 2 PM WEST OF THE FORECAST AREA. DUE TO PLENTY OF INSTABILITY AND DEEP LAYER SHEAR...HIGH END SEVERE WILL BE LIKELY WITH ANY STORM THIS AFTERNOON. WITH LACK OF SYNOPTIC LOW LEVEL TURNING...FEEL THE BEST LONGER TRACK TORNADO THREAT SHOULD INITIALLY BE FOR STORMS THAT CAN RIDE ALONG THE OUTFLOW BOUNDARY WHICH EXTENDS FROM MCPHERSON TO NEAR HUTCHINSON. AFTER 22Z THE LOW LEVEL WINDS BECOME MORE FAVORABLE FOR LONGER TRACK TORS ACROSS MORE OF THE FORECAST AREA FOR ANY STORM THAT CAN AVOID BEING CONTAMINATED BY OTHER STORMS. WITH THIS STRONG OF A WAVE COMING OUT LIKELY GENERATING NUMEROUS STORMS...FEEL STORM INTERACTION SHOULD BE THE BIGGEST LIMITING FACTOR FOR LONGER TRACK TORS. HOWEVER HOW THIS PLAYS OUT WILL CONTINUE TO BE IN QUESTION UNTIL THE STORMS ACTUALLY INITIATE. -LAWSON TONIGHT...AN ACTIVE SEVERE WEATHER EVENING IS ANTICIPATED AS A PROGRESSIVE MID/UPPER TROUGH TRANSLATES EAST OUT OF THE SOUTHERN ROCKIES AND INTO THE GREAT PLAINS. AN OUTBREAK OF SEVERE WEATHER IS ANTICIPATED THIS AFTERNOON/EVENING AS LARGE-SCALE FORCING FOR ASCENT SPREADS OVER THE AREA. THE COMBINATION OF HIGH INSTABILITY AND SHEAR SUPPORTS THE PREVIOUS FORECAST WITH A WIDESPREAD OUTBREAK OF SEVERE WEATHER INCLUDING VERY LARGE HAIL AND A FEW STRONG TORNADOES THROUGH THE EVENING HOURS. DUE TO ANTICIPATED STORM MOTIONS OF 35-50 KNOTS...THE THREAT FOR WIDESPREAD FLOODING APPEARS TO BE LIMITED ALTHOUGH LOCALIZED FLASH FLOODING WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS...ESPECIALLY ACROSS PORTIONS OF SOUTHEAST KANSAS. MODEL DIFFERENCES BETWEEN THE GFS/NAM CONTINUE OVERNIGHT BUT THE SEVERE WEATHER THREAT IS EXPECTED TO GRADUALLY SHIFT EASTWARD WITH A LULL POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL KANSAS LATE TONIGHT/EARLY WED BEFORE WIDELY SCATTERED SHOWERS/ISOLATED THUNDERSTORM CHANCES INCREASE ON THE BACKSIDE OF THE MID/UPPER TROUGH. LARGE-SCALE FORCING FOR SUBSIDENCE WILL OVERSPREAD THE AREA WED NIGHT BRINGING DIMINISHING CHANCES FOR PRECIPITATION. THU-FRI...SHORTWAVE RIDGING IS PROGGED TO RETURN TO THE CENTRAL PLAINS ON THU WITH SEASONABLE TEMPERATURES AND DRY WEATHER ANTICIPATED. EXPECT RISING TEMPERATURES ON FRI AND WILL MAINTAIN LOW POPS AS A TROUGH OF LOW PRESSURE MOVES OUT OF THE ROCKIES AND OVER NORTHERN/CENTRAL PLAINS. A SUBTLE RISE IN TEMPERATURES IS EXPECTED WITH SEASONABLE VALUES IN THE 70S/AROUND 80. SATURDAY THROUGH TUESDAY... BOTH THE GFS AND ECMWF SUPPORT A SIMILAR LARGE-SCALE PATTERN WITH A MID/UPPER TROUGH OVER THE WEST COAST AND MID/UPPER RIDGING OVER THE OHIO VALLEY AREA LEADING TO SOUTHWEST MID/UPPER FLOW ACROSS THE GREAT PLAINS. THIS SHOULD BRING MINIMAL CHANCES FOR WETTING RAINS WITH MILD TEMPERATURES THROUGH THE PERIOD. MWM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 61 71 54 72 / 80 60 30 0 HUTCHINSON 59 65 53 71 / 90 70 20 0 NEWTON 60 66 53 69 / 90 60 30 0 ELDORADO 61 70 54 70 / 90 60 30 10 WINFIELD-KWLD 62 73 55 72 / 80 40 30 10 RUSSELL 57 63 51 71 / 90 70 20 0 GREAT BEND 57 63 51 71 / 70 70 20 0 SALINA 59 66 52 71 / 100 70 30 10 MCPHERSON 59 66 53 70 / 100 70 30 0 COFFEYVILLE 65 76 57 69 / 80 50 40 10 CHANUTE 64 73 55 67 / 100 60 50 10 IOLA 63 72 55 66 / 100 60 50 10 PARSONS-KPPF 65 75 56 68 / 90 50 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 24, 6:33 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 633 PM CDT TUE MAY 24 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 633 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT WIDESPREAD SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS ACROSS THE AREA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING TENNIS BALL SIZED HAIL ALONG WITH 70 MPH WINDS. TORNADOES WILL ALSO BE POSSIBLE TONIGHT...ESPECIALLY THIS EVENING ALONG A WARM FRONT OVER CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STRONG THUNDERSTORMS MAY LINGER THROUGH THE MORNING HOURS ACROSS SOUTHEAST KANSAS ON WEDNESDAY BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER REMAINS LOW. A FAST MOVING STORM SYSTEM MOVING OUT OF THE ROCKIES ON FRIDAY MAY BRING INCREASING CHANCES FOR THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MWM
In the hours before
Local storm report, May 24, 7:01 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST GREAT BEND AIRPORT 38.35N 98.85W
05/24/2011 M62 MPH BARTON KS ASOS
&&
VJPLocal storm report, May 24, 7:10 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FUNNEL CLOUD 2 E HOISINGTON 38.52N 98.74W
05/24/2011 BARTON KS TRAINED SPOTTER
&&
VJPLocal storm report, May 24, 7:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND GST SUSANK 38.64N 98.77W
05/24/2011 E60 MPH BARTON KS AMATEUR RADIO
AMATEUR RADIO REPORTS SUSTAINED 60 MPH WINDS.
&&
VJPLocal storm report, May 24, 7:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 6 W CLAFLIN 38.52N 98.65W
05/24/2011 M75 MPH BARTON KS TRAINED SPOTTER
&&
VJPLocal storm report, May 24, 7:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM FUNNEL CLOUD CLAFLIN 38.52N 98.54W
05/24/2011 BARTON KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS FUNNEL CLOUD NEAR CLAFLIN AND
HIGHWAY 4 AND MOVING EAST NORTHEAST WITH VERY STRONG
WINDS UNDERNEATH UNABLE TO DETERMINE IF IT HAS EVER
TOUCHED THE GROUND.
&&
VJPLocal storm report, May 24, 7:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM FUNNEL CLOUD 2 WSW HOLYROOD 38.58N 98.45W
05/24/2011 ELLSWORTH KS PUBLIC
A LARGE FUNNEL WAS REPORTED 5 MILES WEST OF THIS LOCATION
RUNNING PARALLEL TO HIGHWAY 156.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:00 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Russell | 30 min |
| May 24, 7:02 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 58 min |
| May 24, 7:08 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Reno, Rice | 52 min |
| May 24, 7:16 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 29 min |
| May 24, 7:16 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 59 min |
| May 24, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 66 min |
| May 24, 7:30 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 30 min |
| May 24, 7:36 PM CDT | Tornado Warning | ICT | Rice | 24 min |
| May 24, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 47 min |
| May 24, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 45 min |
| May 24, 7:50 PM CDT | Tornado Warning | ICT | Chautauqua, Montgomery | 25 min |
| May 24, 7:57 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 33 min |
| May 24, 8:00 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 60 min |
| May 24, 8:12 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 63 min |
| May 24, 8:18 PM CDT | Tornado Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 27 min |
| May 24, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 25 min |
| May 24, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 24 min |
| May 24, 8:30 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 45 min |
| May 24, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 47 min |
| May 24, 9:21 PM CDT | Areal Flood Warning | ICT | Barton | 10 hr |
| May 25, 4:26 AM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.